Is Your Medication Causing You to Gain Weight?

Weight gain is a common side effect of medication. Depending on what type of medication you’re on, you may have to work extra hard to avoid gaining weight, and weight loss becomes a near-impossible challenge. Here are some of the more common drugs that can lead to weight loss.

SSRIs

SSRIs (selective serotonin reuptake inhibitors) are a successful and very common class of antidepressant. Unfortunately, weight gain is a side effect of some of these. If you experience weight gain on one, try a different one. Other antidepressants, such as tricyclic antidepressants (TCAs), are even more commonly associated with weight gain.

Migraine Medication

Valproic acid, gabapentin, and TCA are all migraine treatments that can lead to weight gain. Of these, valproic acid may be the worst. Up to 44% of women on valproic acid gain 11 pounds or more.

Atypical Antipsychotics

Atypical antipsychotics like olanzapine and clozapine can lead to significant weight gain. About 30% of users gain 7% or more of their weight (11 pounds for a 160-pound person).

Oral Steroids

Oral steroids can result in significant weight gain. The higher your dose, the more likely the weight gain.

Antihistamines

Antihistamines are a common over-the-counter approach to treating allergies and cold symptoms. Unfortunately, frequent use has been correlated with weight gain.

Beta Blockers

Beta blockers are commonly prescribed for high blood pressure (often a side effect of obesity), but they can lead to weight gain. These medications can lead to a slower metabolism and lower energy, making it hard for you to exercise.

Diabetes Medication

Medications for another obesity comorbidity, diabetes, are also commonly associated with weight gain. Examples include insulin, sulfonylureas, and thiazolidinediones.

Calcium Channel Blockers

Calcium channel blockers can cause rapid weight gain that is a cause for alarm. If you experience weight gain on this medication, see your doctor.

Weight Control and Weight Loss Are Still Possible

Despite the fact that your medications may be interfering with your body’s natural chemistry, it is still possible to maintain or even lower your weight. It may just take more help. We have experience helping people on medications lose weight, and Dr. Angela Tran can help ensure that your weight loss plan is appropriate to your medical condition.

To learn more, please contact Medfit Medical Weight Loss in Denver today.

Next Post
Easy Ways to Exercise without a Gym
Previous Post
Fad Diet Series: 7 Ways to Spot a Fad Diet
Menu